E-ISSN 2602-3164
ejmi. 2020; 4(2): 173-180 | DOI: 10.14744/ejmi.2020.44067

Dermatological Side-Effects Developing in Patients Using Targeted Chemotherapy Drugs: A Review of the Literature

Ebru Karagun1, Onur Esbah2
1Department of Dermatology, Duzce University Faculty of Medicine, Duzce, Turkey, 2Department of Medical Oncology, Duzce University Faculty of Medicine, Duzce, Turkey

Objectives: Numerous dermatological side-effects are reported with the use of targeted therapies. These adverse events derive from common signaling pathways implicated in malignant behavior and normal homeostatic activity of both the epidermis and dermis. Methods: Patients under follow-up at the Oncology Clinic 12 using bevacizumab, five cetuximab, four sunitinib, four sorafenib, three panitumumab, one pazopanib, one trastuzumab, and one using vemurafenib, were included in the study. Patientsí cutaneous drug side-effects were assessed at dermatological examinations before starting treatment and at months 1, 3, and 6 during treatment. Results: The most common finding was xerosis, seen in 54% (17/31) of our patients receiving targeted treatment. Papulopustular eruption was observed in 63% (12/19) of patients using epidermal growth factor receptor inhibitors. The most common finding in the nails was brittleness-tenderness. Dry mouth was prominent among the mucositis findings. The four patients with nosebleeds were using antiangiogenesis agents. Papulopustular eruptions emerged in the first month, xerosis in the second and third, dry mouth in the third, and pyogenic granuloma, nail findings, and nosebleeds in the fourth to sixth months. Conclusion: Dermatological side-effects can impact on the patientís quality of life and cause significant morbidity. Dermatologists and oncologists should therefore collaborate closely to manage these side-effects. Keywords: Dermatological; side effect; targeted treatment


Cite This Article

Karagun E, Esbah O. Dermatological Side-Effects Developing in Patients Using Targeted Chemotherapy Drugs: A Review of the Literature. ejmi. 2020; 4(2): 173-180

Corresponding Author: Karagun E.

Full Text PDF